Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Chest symptoms
|mdw - Mon Jan 12, 2009 9:34 am|
I have been a smoker for approximately 10 to 11 years and have recently quit with some relapses of a few here and there. For about 3 weeks I have had pain on the left side towards the bottom of my rib cage underneath. When taking a deep breath it almost feels as if there is something under the rib cage the size of a small fist. Also, there is a tight feeling with death breaths. I took some anti-inflammitories and this did not seem to work (Naproxen). It is not constant and will sometimes go away after a couple of glasses of wine or a beer. Any thought as to what this may be?
|John Kenyon, CNA - Tue Jan 13, 2009 10:30 pm|
This is interesting for several reasons. For one thing, it tends to go away with one or two alcoholic drinks, which would suggest relaxation is the cure, so tension may be the problem. This tension could well be taking place either in the abdominal muscles, but having that happen on one side this way would be odd. However, it also could be due to gas being trapped in the colon, at the splenic flexure (where the large intestine makes a sharp downward turn on the left side). This is a very common are for things to become trapped, like gas, fecal matter, etc. and can cause a sensation of a knot or bloating at that point, as well as discomfort/pain.
Naproxyn would definitely not be the right choice if this is a GI problem. If it's muscular, but not tender to the touch (as in strained or inflamed muscles), then it also wouldn't be very helpful.
If this symptom continues over a long period of time (and it already has) then it's probably wise to have it evaluated by an MD, just to be certain there isn't some sort of physical issue there, such as a polyp or inflammation inside the colon.
I hope this is helpful to you. Please follow up with us as needed. Good luck to you.
|mdw - Thu Jan 22, 2009 11:50 am|
Thank you so much for you information. I recently visited my regular doctor and he was unable to feel anything in the area, but to be safe ordered some chest x-rays due to my history of smoking. He also ordered a blood test for thyroid etc. Also said this could be possibly anxiety induced and instead of occational Xanax should think about Paxil or something. The tightness and aching is still there and have had no change in bowel habits etc that I've noticed. I have also been taking Protonix and Metaprolol for some time so I don't think its the medication. Any more thoughts to what might be happening? Thank you again for your time!
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.